Drug-Induced Maculopathy

Mahmood J. Khan; Thanos Papakostas; Kyle Kovacs; Mrinali P. Gupta

Disclosures

Curr Opin Ophthalmol. 2020;31(6):563-571. 

In This Article

Pigmentary Maculopathies

Clofazimine

Clofazimine (Lamprene) is utilized in the treatment of skin conditions and mycobacterial disease. Ocular findings include crystal accumulation in the corneal stroma and conjunctiva and a bull's-eye pigmentary maculopathy which may significantly impact visual acuity.[1,2] Reduced photopic and flicker electroretinogram (ERG) amplitudes may be noted in advanced cases. Medication cessation can halt progression and may result in clearance of anterior segment crystals, though the retinopathy does not improve.[2]

Chloroquine and Hydroxychloroquine

Chloroquine and its derivative hydroxychloroquine Plaquenil (Sanofi-Synthelabo Inc New York, NY) are used to treat a number of rheumatologic and dermatologic conditions, and more recently the latter was in clinical trials as a potential therapy for the novel coronavirus, coronavirus Disease 2019. Ocular findings involve vortex keratopathy, golden-brown corneal epithelial deposits, decreased accommodation with progressive ciliary body damage, posterior lens opacities, and/or a bull's-eye maculopathy in later stages.

Risk of retinal toxicity is low (<1%) for the first 5 years of treatment at doses less than 5.0 mg/kg/day but climbs to 20% after 20 years of medication use.[3] Although asymptomatic in the early stages, late stage maculopathy can cause decreased visual acuity, metamorphopsia, decreased color vision, and central scotoma.[4] On optical coherence tomography (OCT), disruption of the parafoveal ellipsoid zone is noted first, followed by disruption of the parafoveal outer nuclear layer (ONL), inner plexiform (IPL), and external limiting membrane changes.

Perifoveal ellipsoid zone loss with subfoveal outer retinal preservation produces the classic 'flying saucer' sign on OCT.[5] In addition to OCT, screening generally also includes Humphrey visual field (HVF) perimetry to assess for scotomas. Fundus autofluorescence (FAF) may reveal early parafoveal photoreceptor with areas of hyper-autofluorescence followed by hypo-autofluorescence as the RPE in these areas become atrophic in later stages (Figure 1).[6] Multifocal ERG may also be used, though it is generally reserved for equivocal or suspicious cases to confirm the diagnosis. For Asian patients, whose earliest findings may involve the extramacular region, often near the arcades, wider funduscopic imaging tests as well as HVF 24–2 or 30–2, rather than 10–2, should be obtained Screening guidelines recommend a baseline fundus exam to assess for preexisting maculopathy, followed by annual exams after 5 years for patients on low-risk doses and lack of major risk factors such as higher doses and longer duration of treatment, concomitant renal disease, tamoxifen use, and macular disease.[7] There is no treatment for the maculopathy. Drug cessation is recommended, although and RPE and photoreceptor dysfunction often progresses despite discontinuation of the medication.

Figure 1.

Retinal imaging of a case of Plaquenil maculopathy. Wide-field fundus photos of the right (a) and left (d) eyes shows subtle retinal pigment epithelial changes, whereas fundus autofluorescence (b, right eye; e, left eye) reveal a bull's eye maculopathy. Optical coherence tomography imaging (c, right eye; f, left eye) demonstrates parafoveal outer retinal and ellipzoid zone disruption with foveal preservation of the outer retina, resulting in a 'flying sauce' appearance.

Phenothiazines

Thioridazine is an antipsychotic phenothiazine that causes severe retinopathy that develops weeks to months after initiating doses above 800 mg/day.[8] Symptoms include decreased visual acuity, dyschromatopsia, and nyctalopia. Fundus findings involve mild granular pigment stippling in the early stage and salt and pepper fundus with focal loss of RPE and choriocapillaris in intermediate stages. Late stages manifest with disc pallor, vascular attenuation, and diffuse loss of RPE and choriocapillaris with coarse pigment clumping.[9,10] Perimetry shows paracentral or ring scotomas while FAF shows hypo-autofluorescence. Improvement in visual acuity has been reported after discontinuing the medication in mild cases; however, fundus changes have also been documented to progress despite cessation.[9–12]

Chlorpromazine is a phenothiazine similar in structure to thioridazine but with less retinal toxicity. Toxicity is most commonly encountered in patients receiving high doses for years at a time.[2] Ocular findings include pigmentary deposition in the conjunctiva, corneal epithelium, Descemet's membrane and anterior surface of the lens. Retinal findings include vascular attenuation, optic disc pallor, and pigmentary changes (Figure 2). In addition to visual acuity decrease, miosis, paralysis of accommodation, and oculogyric crisis may occur.[13] In advanced cases perimetry reveals paracentral scotomas.[14] Screening of patients receiving high doses with FAF and OCT should be considered. Treatment involves dose reduction or drug cessation.

Figure 2.

Retinal imaging of a case of chlorpromazine retinopathy. Wide-field fundus photos (a) of the right eye reveal extensive atrophic and pigmentary changes. Optical coherence tomography (b) shows atrophic retinal features with notable outer retinal and retinal pigment epithelial atrophy and pigment migration. There is also a lamellar-holes-associated epiretinal proliferation.

Deferoxamine

Deferoxamine (Desferal) is commonly used as a chelating agent in the treatment of hemochromatosis. It may also chelate copper, which is vital to outer retina and RPE function.[15–17] Ocular findings include cataract formation, optic neuropathy, RPE damage resembling pattern dystrophy, and rarely, pseudovitelliform lesions.[18,19] Drug cessation can lead to the reversal of mild retinopathy. However, in cases with prolonged exposure, RPE, and outer retina damage may persist.[19]

Indomethacin

Indomethacin acts as a nonselective cyclooxygenase inhibitor and is known to decrease the production of several vasoactive substances important for the regulation of local blood flow.[20–23] Though rare, indomethacin maculopathy may present with paramacular depigmentation that varies in severity from RPE mottling to areas of frank pigment atrophy.[24] Decreased visual acuity, visual field constriction, and depressed ERGs may be noted in more advanced cases.[25,26] Partial recovery of visual acuity has been documented with cessation of treatment.[25]

Pentosan Polysulfate Sodium

Pentosan polysulfate sodium (PPS) Elmiron (Janssen Pharmaceuticals, Beerse, Belgium), a heparin like semisynthetic polysaccharide ester similar in structure to glycosaminoglycans, acts to provide a protective coating to the damaged bladder in interstitial cystitis and has been recently linked to the development of a form of pigmentary maculopathy. In 2018, Jain et al. described a series of six patients taking PPS for interstitial cystitis who were found to have macular abnormalities resembling those seen in macular degeneration, pattern dystrophy, and other forms of macular disease.[27,28] A multiinstitutional case series observed that many patients presenting with symptoms reported chronic PPS exposure, an average of 14.5 years, with most patients presenting with years of visual symptoms such as scotomas, difficulty reading, dim vision, near vision difficulty, and/or dark adaptation problems, suggesting that the threshold for developing retinal findings may be low.[27] The damage appears to primarily impact the RPE, ellipsoid band, and ONL with formation of retinal tubulations. Clinical features include RPE hyperpigmentation and yellow flecks. Near infrared reflectance demonstrates hyperreflective foci, and may detect early features that are subtle on clinical exam and other imaging. OCT demonstrates nodular lesions at the level of the RPE early on, while atrophic patches may be seen later on. FAF shows patchy areas of hyper and hypoautofluorescence.[27–29] HVF demonstrates paracentral scotomas that correlates with severity of outer photoreceptor and RPE damage. Although no definitive screening criteria have been evaluated, current recommendations include a baseline evaluation followed by annual screenings after 5 years, including near infrared reflectance imaging, OCT, and FAF. Treatment involves medication cessation, although further studies are necessary to evaluate the long-term course, including after cessation.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....